Hail, Sedgwick
- When
- June 9, 2:45 PM CST
- Where
- Sedgwick County, 4.87 mi N of Clearwater
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.570, -97.510
The hail was dime to quarter size.
An isolated storm developed over southern Sedgwick county, Kansas and produced quarter sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An isolated storm developed over southern Sedgwick county, Kansas and produced quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 9, 2:01 PM CST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 301 PM CDT Thu Jun 9 2022 .SHORT TERM...(This evening through Sunday night) Issued at 259 PM CDT Thu Jun 9 2022 Key Details: * A slight risk is in place for the entire CWA with significant wind possible. * A flood watch is in effect for portions of south-central and southeast Kansas. * Drier and much warmer weather is expected towards the end of the weekend and into early next week. This Evening and Tonight: Not much has changed to increase confidence on the location of storms. The mesoscale and global models still vary on where the best moisture transport will occur thus setting up the location where the MCS will likely track. The RAP, Canadian suite, and the HRW-FV3 are further west with the moisture transport, with the RAP and Canadian models favoring south-central and southern Kansas down into Oklahoma. The HRW-FV3 progresses the MCS further east, but the moisture transport would probably favor something closer to the I- 135 corridor. The GFS, HRRR, and NAM are all further east with the moisture transport and progress the MCS more towards far southeast Kansas and into Missouri. The WRF ARW and NSSL are somewhere in between. As of now the RAP seems to have a better evolution of the current precip trends over central Kansas, but would still like to see continued consistency from it before leaning towards that solution. Nonetheless the potential will be there for a significant wind event. Models are in pretty good agreement for 50 to 70 knots of deep layer effective shear, greater than 2000 j/kg of most unstable CAPE, and 700-500mb lapse rates will be greater than 8 degrees C/km. The main hazards will be hail up to ping pong sized, damaging winds possibly greater than 70 mph, and a couple of brief tornadoes. Along with the severe threat will be a threat for flooding. Torrential rain could lead to flash flooding in some areas that have already received a lot of rain this week. precipitable Water will be well above the 90s percentile this evening so any storm will be an efficient rain maker. A flood watch has been issued for portions of south-central, central, and southeast Kansas where the highest confidence in storms appears to be. Friday through Sunday: The pattern becomes more amplified in the pacific, which will allow the ridge over the Rockies to amplify and shift eastward. This will bring hot and dry weather this weekend with highs on Sunday approaching the upper 90s. .LONG TERM...(Monday through Thursday) Issued at 259 PM CDT Thu Jun 9 2022 The pattern continues to amplify in the Pacific as we see highs approach 100 in our western locations on Monday. A shortwave trough will begin to eject into the Central Plains on Tuesday and keep temps in the low to mid 90s. Another chance for storms is expected Tuesday evening into Wednesday with a cold front behind it that would cool us back into the mid 80s on Wednesday. Models still differ on both the timing and depth of this trough so stay tuned as we refine the forecast in the coming days. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1246 PM CDT Thu Jun 9 2022 Initial mid level wave continues to lead to scattered elevated showers moving across portions of central and south central KS for the mid day hours. Mid level instability is meager at best. so mainly seeing SHRA. there has been some sporadic lightning with a few storms. So decided to go with VCTS for all the central and south central KS tafs for a few hours. Could see a break from the shower chances for the late afternoon into the early evening hours, before attention than turns to the overnight hours. Expect to see a complex of storms to move across most TAF locations late this evening and overnight, as a secondary impulse moves across the plains. So will go with VCTS and prevailing SHRA/VCTS for the overnight hours. There is some uncertainty on timing and direction of the storms tonight, so expect some timing changes with later issuances. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 84 64 88 / 70 10 0 0 Hutchinson 63 83 63 88 / 60 0 0 0 Newton 64 82 63 86 / 70 10 0 0 ElDorado 64 81 63 84 / 70 10 0 0 Winfield-KWLD 65 84 64 86 / 70 10 0 0 Russell 61 83 62 93 / 50 0 10 10 Great Bend 61 83 63 91 / 50 0 10 0 Salina 63 84 63 89 / 60 0 10 10 McPherson 63 82 62 87 / 60 0 10 0 Coffeyville 64 82 64 85 / 80 40 10 0 Chanute 64 81 63 84 / 80 50 0 0 Iola 64 80 63 84 / 80 50 0 0 Parsons-KPPF 64 82 64 85 / 80 50 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch from 10 PM CDT this evening through Friday morning for KSZ052-053-068>072-083-092>096-098>100. && SHORT TERM...CRW LONG TERM...CRW AVIATION...Ketcham
Hazardous Weather Outlook National Weather Service Wichita KS 310 PM CDT Thu Jun 9 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 310 PM CDT Thu Jun 9 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Minor flooding is forecast along the Cow Creek near Hutchinson tonight. The potential for severe weather increases tonight, as one or more fast-moving thunderstorm complexes races southeast across the region. While some large hail up to ping pong sized is possible, especially early on, the primary threat will be damaging winds greater than 70 mph. The damaging wind threat could be fairly widespread, although there remains quite a bit of uncertainty on where these thunderstorms will form and track. Locally heavy rainfall and pockets of flash flooding are possible as well. Stay tuned to the weather, and ensure you have multiple to receive warnings. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic low thunderstorm chances are expected Saturday night through Wednesday, especially over the northern half of Kansas, and mainly during the evening and overnight hours. A few strong to severe storms are possible, although widespread severe weather appears unlikely at this time. Hot summer-like temperatures are expected to return Saturday through Tuesday, with afternoon heat indices around 100 degrees possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
219 PM CDT Thu Jun 9 2022
KSZ067-082-083-092000-
Reno KS-Sedgwick KS-Kingman KS-
219 PM CDT Thu Jun 9 2022
...A strong thunderstorm will impact portions of southeastern Reno,
western Sedgwick and northeastern Kingman Counties through 300 PM
CDT...
At 219 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pretty Prairie, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Goddard, Cheney, Garden Plain, Mount Hope, Pretty Prairie, Andale,
Waterloo, Lake Afton, Cheney Lake, Mt Vernon and Cheney State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3768 9814 3785 9822 3788 9754 3755 9762
TIME...MOT...LOC 1919Z 279DEG 31KT 3777 9803
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KETCHAMSpecial Weather Statement
National Weather Service Wichita KS
343 PM CDT Thu Jun 9 2022
KSZ069-083-092-093-092130-
Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
343 PM CDT Thu Jun 9 2022
...A strong thunderstorm will impact portions of northwestern Cowley,
southeastern Sedgwick, southwestern Butler and northeastern Sumner
Counties through 430 PM CDT...
At 343 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clearwater, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita, Derby, Haysville, Mulvane, Rose Hill, Clearwater, Douglass,
Udall, Mcconnell Air Force Base, South Wichita, Rock, Oaklawn and
Winfield City Lake.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 2.
Interstate 35 between Mile Markers 30 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3747 9756 3765 9752 3760 9680 3733 9685
TIME...MOT...LOC 2043Z 279DEG 49KT 3755 9745
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KETCHAMThe Wichita radar (KICT), 11 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
2 hail. Local standard time, as filed.
The hail was dime to quarter size.
Dime to quarter size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037278, 1037279.